Hi, on 6/10/11 my mom was diagnosed with APL. The DR's said it was very unusual for someone her age to get this diagnosis. She was admitted into the hospital on 6/20/11 and immed. started on ATRA and Arsenic, on 7/8/11 she had a bone marrow biopsy and was told she was leukemia free and discharged, she is due to start her post remission treatments of Arsenic in a week, 5 days a week for what could be the remainder of the year. My question is that she entered the hospital a very sharp 82 year old, she is now a shell of herself who has NO short term memory, she can not remember what she did or said 5 minutes later, he personality is gone. I am not sure if this is a result of spending a month in the hospital or a result of the APL treatments. The DR's said that its not related to medication. My mom may have conquered APL for now but we lost who she was as a result. Has anyone else experienced something similar. Thanks, Lisa
I just saw your post regarding your mother.
Being in a hospita for a month is very tiring and long.
There is no good sleep and so she could have sleep deprivation. I am not sure that anyone could be in the hospital and now be.
I was Dx on March 29. Spent a month in the hospital.
My kids correct me a lot of what happened and what did not. But I was very sick in the hospital.
I just finished my Arsenic Monday --through Friday for 5 weeks and another cycle of the same.
Still tired and most likely have some chemo brain.
There is a side effect of chemo called Chemo brain, google it, should help you understand the issuses some of us have with chemo.
Blessings to your mother.
I hate it when posts get lost but this software sucks and I think they're using some really unreliable servers on top of that. I had AML m1 (I figure you know APL is m3). and the treatment for APL is the one form of AML that is treated differently. I've never been able to figure if ATRA is an actual chemo or it it has similar proerties in the way it works or what. Those of us who go through traditional chemo often experience what's called "chemo brain."
So, beyond the disorientation the hospital can bring, it could be something like that. Not every doc buys in to the chemo brain thing so that could be an explanation why they aren't blaming the meds. But do remember your mom's been through a hell of a physical trauma. That could have an impavt, too.
That said and with you having written a month ago, I hope the issue's resolved itself by now. If you do read this, you might find more answers on the AML forum. Click the "Living with..." link and AML is the second forumdown.